The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Immunotherapy side effects

Forums Caregiver Community Immunotherapy side effects

  • Post
    bdh0525
    Participant
    Hey there– new to this forum. my husband is 32 and was diagnosed 8 weeks ago with stage 4. he has spots in his brain that he underwent SRS for, and he has started immunotherapy (has completed one dose of opdivo and one dose of combo with yervoy…due for next combo treatment a week from tomorrow) for spots in his bone marrow, lymph nodes, liver and lung lining. He had a stage 1 spot removed four years ago and has been clear ever since– we have a baby who was born the day after his diagnosis this year too… so whew, so much stress.
    He is experiencing extreme fatigue, night sweats, right side dull pain, shortness of breath and cough but our docs are not too concerned for any of this at this point. Do you guys have any recommendations for how to push through, or things to ask? Anything in particular to look out for? As a nurse, its hard to be the caregiver through all of this… as im sure being a caregiver is hard for everyone but as a nurse, i fear that i know too much of what COULD be. I try not to let that fear stop me from enjoying our day to day life.
    Also, about how long after initiation of immunotheraphy do you guys expect to see results?
    I think they may be thinking of pulling him from immunotherapy and switching to BRAF/MEK drugs but we will see what this week brings…

    thanks
    bdh

    Loading spinner
Viewing 3 reply threads
  • Replies
      ed williams
      Participant
      Hi BDH, a couple of links will follow, second one gives ASCO update from June 2019 on how best to manage brain mets. The data is supportive of Ipi+nivo combination as the go to. First link features Dr. Evan Lipson from John Hopkins on how to manage Immune events, if you click on the next button you skip to next side effects. Four hits of next button will bring you to lung issues. Fatigue has been my biggest issue to deal with, I would want to make sure that they pay close attention to shortness of breath since Pneumonitis can occur. Best Wishes!!!Ed https://peerview.com/p/index.html?collection=150204478&presentation=150204478-p3&SpecialtyID=37&ProfessionID=12&Promocode=815#screen1 https://www.youtube.com/watch?v=gDu3x9xhH-U

      Loading spinner
      Bubbles
      Participant
      Ed makes good points and shares a good resource. I would certainly ask about a trial of albuterol and a corticosteroid inhaler. Can’t hurt, but may well help with shortness of breath and forestall or help manage mild pneumonitis – something I dealt with during my 2 1/2 years on nivo as a single agent.

      As far as time to response…you might find this post and graph interesting: https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/02/time-to-responseipi-vs-nivo-and-ipi.html

      Hope this helps. Hang in there. Wishing you and your husband my best. Celeste

      Loading spinner
      MelanomaMike
      Participant
      Hello Bdho525! Wow, ok, deep breath, congrats on the fresh new baby!..
      I hope your doctors will be a little more concerned for his side effects, especially his breathing! You just heard from the best about this, Bubbles & Sir Ed Williams it does sound like a “steroid” of sorts might need to come in to play for him, we wish him well and i hope the SRS knocked those Mets out of his head?? Please elaberate….take care and Thank You for taking care of him, my wife is a Caregiver for the elderly so, i can relate to you both being wall to wall, 24-7 giving out your attention to us needy sickly’s! We appreciate you….

      Loading spinner
        ed williams
        Participant
        Thanks for granting me a knighthood Mike but not even the Queen can give a Canadian that title any longer so I can not accept the title “sir”. True story, my dad was in WW2 with the Black Watch a Canadian squad, and in the 1970’s he took the whole family back to England to visit family!!! I visited the queen but she wasn’t home, but I did get a nice photo with one of her guards with the fur hat head gear!!! In Ottawa, just down the road from where I live we still to this day have what is called a Governor General (representative to the Queen) with a big estate in the middle of the city with guards just like they have in London. I hope you make some progress with the medical system soon Mike!!! Take care!!! Ed

        Loading spinner
        MelanomaMike
        Participant
        Wow! Very interesting! I fid a lil research on the The Black Watch (Royal Highland Regiment) many honours snd decorations (campaign medals) during WW2 even up to the war in Afghanistan, thank you Canada for assisting!! My grandpa was in WW2 with the 84th Infantry (335th Inf Reg.) Purple Heart, Bronze Star, Silver Star his MOS was Watch & Clock repairman! He boasted he was fixing mens watches & clocks (very important for war) and shooting the enemy at the same time! Battle of the Bulge was his timeline of service…

        Loading spinner
      MelMel
      Participant
      Side effects are expected 3 weeks following a combo infusion while a response to immunotherapy is expected 8-12 weeks after the first infusion. Your oncologist may do a CT scan at 8 weeks but usually 12. I received only two of my combo infusions before I had to stop. My CT scan 8 weeks after the initial infusion showed 50 % reduction in tumor size. I was put on a high dosage of steroids for three and a half months. 8 weeks later my CT scan showed further 30 % shrinkage of tumors even while I was off immunotherapy and on steroids. I was in no rush to return to infusions for personal reason so next CT scan, 11 weeks later showed tumors have shrunk minimally or to be pessimistic, they remained the same (this CT scan was mid May of this year and my last infusion was Nov. of last year). I resumed single drug infusions biweekly and 3 months later there is 13.5 % shrinkage. I have no idea if this is normal or not but this is what has been my experience. I have no primary that they can find and have tumors in my lungs and liver. Prior to my drug induced liver injury I experienced extreme fatigue, numbness in extremeties, achy joints, fever, slight body rash like measles and felt as if each and every gland in my body was burning and was on fire.
      Hope your husband’s side effects resolve themselves but just remember that he does not need to receive all four combo infusions in order to have a positive response.
      Best of luck and enjoy your little precious bundle of joy!
      Melanie

      Loading spinner
Viewing 3 reply threads

Tagged: 

  • You must be logged in to reply to this topic.
About the MRF Patient Forum

The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.